Kansas, 2004

Hail and Damaging Wind in Kansas, May 17, 2004

May 17, 2004 · NWS ICT · 6 events in 3 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 17, 2:22 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 17, 2:22 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT MON MAY 17 2004

.DISCUSSION...

CHASING FRNTL BNDY POSITION AS IT MOVES NORTH AND SOUTH ACROSS KS WITH
ASSOCIATED THUNDERSTORM CHANCES WILL MAKE THIS PKG VERY CHALLENGING.

TNGHT
SEVERE STORMS LOOK PRETTY GOOD AGAIN AS FRNTL BNDY SHOULD LIGHT UP
WITH ACTIVITY THIS EVENING. SHEAR PROFILES WILL BE FAVORABLE FOR A
POSSIBLE FOR A FEW TORNADOES IN CENTRL KS...OTHERWISE ACTIVITY SHOULD
TRANSITION INTO A MCS AS LOW LEVEL JET INCREASES AND VEERS OUT
DURING THE OVERNIGHT TIME FRAME. ISENTROPIC ANALYSIS SHOWS THIS
ACTIVITY CONTINUING ACROSS CENTRL KS THRU MIDNIGHT BEFORE SHIFTING
OVER TO SE KS TOWARDS MORNING. COULD ALSO SEE SOME HEAVY RAINFALL FOR
AREAS WHERE REPEATING ACTIVITY OCCURS.

TUES-WED
VERY COMPLEX PATTERN MAKES DECISION OF WHERE CONVECTION WILL FIRE
LATER IN THE DAY TUES TRICKY. ALL DEPENDS ON WHERE FRNTL BNDY SETS
UP AND HOW MUCH CLEARING CAN TAKE PLACE...THUS RESULTING IN ANOTHER
POSSIBLE ACTIVE WX DAY ACROSS SOUTHERN KS. MODELS CURRENTLY SHOW THE
FRNT PUSHING INTO SOUTHERN KS...BUT TNGHTS CONVECTIVE ACTIVITY COULD
PUSH IT EVEN FURTHER S PERHAPS KS/OK BORDER. EITHER WAY WITH FRNT IN
THE VICINITY COMBINED WITH PLENTY OF LOW CLOUDS SHOULD CAUSE TEMPS TO
STRUGGLE. SO WILL UNDERCUT HIGHS SEVERAL DEGREES ACROSS THE NORTHERN
SECTIONS OF CWA ON TUES. CURRENT TEMPS BEHIND THE FRONT IN NEBR ARE
STRUGGLING BIGTIME WITH ONLY 50S AT 2PM. PRECIP COULD LINGER OVER SE
KS DURING THE MORNING HRS AS ISENTROPIC LIFT CONTINUES. SO WILL HOLD
ONTO HIGHER POPS OVER THAT AREA.

THE FRNTL BNDY WILL RACE NORTHWARD LATE TUES NIGHT WITH STRONG CAP
DEVELOPING OVER KS FOR WED. AS A RESULT WE WILL SEE TEMPS WARM
REMARKABLY ON WED WITH LOWER 90S FOR CENTRL KS AND NEAR 90 IN S
CENTRL KS.

THUR
BDNY DROPS BACK SOUTH AGAIN INTO CENTRL KS WHERE STORMS COULD FIRE
ONCE AGAIN. BUT THEN THE BNDY SHOULD MOVE BACK NORTH ONCE AGAIN
THURSDAY NIGHT.

EXTENDED: FRI-MON
ACTIVE SPRING WX PATTERN LOOKS TO CONTINUE AS MAIN UPPER TROUGH
HANGS OUT OVER THE WESTERN CONUS.

SHOULD START OUT HOT AND DRY ON FRI AS THERE IS NO REAL BNDY TO
FOCUS ON AND CAPPING TEMPS ALOFT SHOULD KEEP A LID ON THINGS.
OTHERWISE AS WE HEAD INTO SATURDAY MODELS SHOW A STRONG SHORT WAVE
EJECTING OUT INTO THE PLAINS. THERE IS SOME DIFFERENCES BETWEEN
GFS/ECM ON THIS SHORT WAVE EVOLUTION. AM LEANING MORE TOWARDS
NORTHERN TRACK OF ECM SOLUTION FEELING THAT GFS IS A BIT TOO FAR
SOUTH. NONE THE LESS WE SHOULD SOME ACTIVITY AFFECTING WESTERN
PORTIONS OF THE CWA SATURDAY NIGHT. AGAIN THE WHERE THE FRONT ENDS
UP WILL BE THE KEY FOR SUNDAY AND MONDAY. GFS BLOWS THE FRNT THRU
THE AREA WHILE ECM HANGS IT UP SOMEWHERE ACROSS CENTRL KS. WILL KEEP
STORMS IN THE FCST FOR SUNDAY AND MONDAY AS FRNT SHOULD STILL BE IN
THE AREA.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  77  65  89 /  50  30  20   5
HUTCHINSON      62  74  64  90 /  50  20  20   5
NEWTON          64  74  64  89 /  50  30  20   5
ELDORADO        64  75  65  88 /  50  30  30   5
STROTHER FIELD  64  78  66  89 /  30  30  20   5
RUSSELL         59  71  61  92 /  70  20  20   5
GREAT BEND      60  72  63  92 /  70  20  20   5
SALINA          60  71  62  89 /  60  30  20   5
MCPHERSON       61  72  64  89 /  50  30  20   5
COFFEYVILLE     64  79  66  85 /  10  30  20   5
CHANUTE         64  75  66  85 /  30  40  30   5
IOLA            64  73  66  85 /  40  40  30   5
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15/JAKUB
Hazardous weather outlook, May 17, 2:51 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT MON MAY 17 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING, ACROSS CENTRAL
AND PORTIONS OF SOUTH CENTRAL KANSAS. THERE IS A SLIGHT RISK FOR A FEW
TORNADOES WITHIN THE FIRST FEW HOURS OF STORM DEVELOPMENT.

THE PRIMARY SEVERE STORM RISK WILL BE LARGE HAIL, WITH THE POTENTIAL
FOR DAMAGING DOWNBURST WINDS LATER IN THE EVENING AND OVERNIGHT. THE
SEVERE RISK WILL TRANSITION TO A LARGER COMPLEX OF THUNDERSTORMS WITH
HEAVY RAINFALL OVERNIGHT, WITH LOCALIZED FLOODING POSSIBLE.

THE RISK FOR SEVERE WEATHER IS SMALLER TOWARD THE OKLAHOMA BORDER OF
SOUTH CENTRAL AND SOUTHEAST KANSAS, THOUGH AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT, MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN ON TUESDAY AFTERNOON
AND EVENING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A COLD
FRONT WILL BECOME NEARLY STATIONARY ACROSS THE AREA. A VERY UNSTABLE
AIRMASS WILL BE IN PLACE TO SUPPORT SEVERE THUNDERSTORMS.  LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT, BUT A FEW TORNADOES CANNOT BE
RULED OUT NEAR THE FRONTAL BOUNDARY.

THE THREAT FOR THUNDERSTORMS WILL RETURN THURSDAY THROUGH SATURDAY
ACROSS CENTRAL KANSAS IN THE VICINITY OF A STATIONARY FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL
KANSAS, ESPECIALLY NORTH OF A KINGMAN TO WICHITA TO COTTONWOOD FALLS
LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/KETCHAM

The radar

The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Russell

When
May 17, 5:59 PM CST
Where
Russell County, 6 mi NE of Russell
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -98.767

Thunderstorm Wind, Russell

When
May 17, 6:17 PM CST
Where
Russell County, 2 mi N of Bunker Hill
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.900, -98.683

Hail, Russell

When
May 17, 6:17 PM CST
Where
Russell County, 2 mi N of Bunker Hill
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -98.683

Hail, Russell

When
May 17, 6:36 PM CST
Where
Russell County, 4 mi N of Dorrance
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -98.583

Hail, Ellsworth

When
May 17, 7:05 PM CST
Where
Ellsworth County, 1 mi NE of Wilson
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.833, -98.450

Hail, Lincoln

When
May 17, 7:10 PM CST
Where
Lincoln County, 2 mi SW of Sylvan Grove
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.000, -98.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391720, 5391721, 5391722, 5391723, 5391724, 5391725.